Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Columbia, SC

March 20, 2003Aiken County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2003, 12:27 AM EST for Aiken County, Barnwell County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 12:27 AM EST (05:27 UTC)
Expired
Mar 20, 2003, 1:00 AM EST
In force
33 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Aiken County, SC, Barnwell County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 12:20 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS52 KCAE 200527
SVRCAE
SCC003-011-200600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
    BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 100 AM EST.

* AT 1216 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTH OF THE WINDSOR...WHITE POND...
  AND WILLISTON AREA. MOVEMENT WAS NORTHEASTWARD AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    WILLISTON.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING
ISSUED AT 1202 AM. THE RADAR INDICATIONS OF A TORNADO HAVE DIMINISHED
SOMEWHAT...BUT TORNADO REDEVELOPMENT MAY OCCUR. SEVERE THUNDERSTORMS
CAN AND OCCASIONAL DO PRODUCE TORNADOES.

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST
PROTECTION FROM TORNADOES AND SEVERE THUNDERSTORMS.

LAT...LON 3355 8138 3360 8125 3349 8138 3338 8122
          3326 8162 3342 8169

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:45 PM EST, 10 hours 42 minutes earlier.

Area forecast discussion, Mar 19, 1:45 PM EST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EST WED MAR 19 2003

GENERALLY WET SCENARIO FOR THE AREA INTO EARLY FRIDAY. CLOSED UPPER
LOW NOW OVER SOUTHERN PLAINS LIFTS TO THE NE AS UPPER LEVEL
DIVERGENCE AND GOOD OMEGA DEVELOPS OVER OUR CWA. AIRMASS OVER OUR
AREA BECOMES MODERATELY UNSTABLE MAINLY TONIGHT INTO THURSDAY AS
WARM FRONT LIFTS TO THE NORTH WITH LIS REACHING -4 TO -6 OVERNIGHT.
EXPECT LOCALLY HEAVY RAINFALL WITH AMOUNTS OF 1 TO 2 INCHES TONIGHT
INTO THURSDAY WITH POSSIBLE STRONG THUNDERSTORMS. WITH SOILS ALREADY NEARLY
SATURATED...WILL MAINTAIN FLOOD WATCH FOR ENTIRE AREA TONIGHT AND
THURSDAY. WILL CONTINUE POPS NEAR 100 PCT TONIGHT AND THURSDAY...AND
LIKELY THURSDAY NIGHT. THUNDER MAY BE POSSIBLE FRIDAY...BUT FOR NOW
WILL JUST GO WITH SHOWERS AS COLD FRONT APPROACHES. CROSS SECTIONS
SHOWING LOW LEVEL MOISTURE NOT AS GREAT BY FRIDAY. COLD FRONT SLOWLY
PUSHES OFF THE ATLANTIC COAST BY LATE FRIDAY AFTERNOON.

FOR THE EXTENDED...DRY WEATHER PREVAILS. WILL REMOVE PREVIOUS
MENTION OF RAIN FOR MONDAY. TEMPERATURES AT OR JUST ABOVE NORMAL
THROUGH NEXT WEDNESDAY.

FCSTID =   22
CAE   60  74  61  75 / 100 100  60  50
AGS   59  75  60  75 / 100 100  60  50
SSC   60  74  60  74 / 100 100  60  50
OGB   60  75  61  76 / 100 100  60  50

.CAE...
GA...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES GAZ040...
GAZ063>065...GAZ077.

SC...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES SCZ015>016...
SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041.

BC
Hazardous weather outlook, Mar 19, 5:57 AM EST, 18 hours 30 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
557 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

RIVER FLOODING WILL CONTINUE TODAY ALONG THE CONGAREE RIVER AT
CAROLINA EASTMAN. THE RIVER SHOULD SLOWLY FALL THROUGHOUT THE DAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. SOME OF THE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAIN. A FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW OF THESE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ADDITIONAL HEAVY
RAINFALL IS EXPECTED THROUGH FRIDAY. RAINFALL AMOUNTS FROM 1 TO 2
INCHES WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS POSSIBLE WITH
THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR THURSDAY.
ADDITIONAL RIVER FLOODING COULD OCCUR WITH MORE RAINFALL EXPECTED
ACROSS THE AREA THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:59 PM ESTSevere Thunderstorm WarningCAEAiken46 min
Mar 20, 12:04 AM ESTTornado WarningCAEAiken, Barnwell26 min
Mar 20, 12:39 AM ESTSevere Thunderstorm WarningCAEOrangeburg66 min
Mar 20, 5:23 AM ESTSevere Thunderstorm WarningCAELexington, Orangeburg37 min
Mar 20, 5:41 AM ESTSevere Thunderstorm WarningCAECalhoun34 min
Mar 20, 5:45 AM ESTSevere Thunderstorm WarningCAEAiken, Barnwell45 min
Mar 20, 5:50 AM ESTSevere Thunderstorm WarningCAERichland55 min
Mar 20, 6:11 AM ESTSevere Thunderstorm WarningCAESumter79 min
Mar 20, 6:18 AM ESTSevere Thunderstorm WarningCAESumter72 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.